Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 7, NWS Goodland, KS

April 14, 2010Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 14, 2010, 3:55 PM CDT for Graham County, Norton County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2010, 3:55 PM CDT (20:55 UTC)
Expired
Apr 14, 2010, 4:17 PM CDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:08 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 14, 3:08 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT WED APR 14 2010

.DISCUSSION...
206 PM MDT WED APR 14 2010

A DIFFUSE FRONT EXTENDS FROM WESTERN KANSAS...JUST SOUTHEAST OF THE
CWA...AND TO SOUTH CENTRAL NEW MEXICO. THIS FRONT IS PROGGED TO WORK
ITS WAY NORTHWEST ACROSS THE CWA THROUGH THE EVENING HOURS PROVIDING
A FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY. 18Z LAPS SHOWS SBCAPE
VALUES AS HIGH AS 1700 J/KG AHEAD OF THE FRONTAL BOUNDARY...WHICH IS
ABOUT 200 J/KG HIGHER THAN CURRENT RUC/NAM.  SBCAPE
VALUES ARE PROGGED BY NAM/GFS TO INCREASE TO AROUND 1500 J/KG BY
03Z OVER SOUTHEASTERN POTIONS OF THE CWA...WITH LOWER VALUES OVER
NORTHWESTERN PORTIONS OF THE CWA. EVEN ACCOUNTING FOR HIGHER CAPE
VALUES THAN MODELS INDICATE...SEVERE THUNDERSTORM POTENTIAL APPEARS
TO BE ISOLATED.

THE FRONT IS EXPECTED TO WEAKEN AS IT MOVES NORTHWEST...AND WILL
EVENTUALLY STALL ACROSS NORTHWEST KANSAS...LINGERING THROUGH
THURSDAY NIGHT. WITH MOISTURE AND WEAK ENERGY EXPECTED TO LINGER
ACROSS THE REGION...I DECIDED TO KEEP SHOWER AND THUNDERSTORM
POTENTIAL IN THE FORECAST THROUGH THURSDAY NIGHT...WITH THE BEST
CHANCES THURSDAY AFTERNOON/EARLY EVENING ASSOCIATED WITH DIURNAL
HEATING.

BY FRIDAY SURFACE HIGH PRESSURE...AS WELL AS UPPER LEVEL RIDGING
...SHOULD DELIVER DRY CONDITIONS BACK TO THE CWA. ECMWF AND GFS HAVE
COME INTO DECENT AGREEMENT ON A SHORTWAVE TROUGH SQUEEZING IN ON THE
WESTERN SIDE THE THE RIDGE...WHICH WILL BRING THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. THE RIDGE IS
PROGGED TO WEAKEN BY EARLY NEXT WEEK WITH SEMI-ZONAL FLOW TAKING
HOLD. ALTHOUGH THE DETAILS OF SHORTWAVE TROUGHS PROPAGATING THROUGH
THE ZONAL FLOW IS STILL HAZY...THE PATTERN SUPPORTS AT LEAST SLIGHT
CHANCE POPS DURING THE LATER PERIODS OF THE FORECAST.

DR
&&

.AVIATION...
1155 AM MDT WED APR 14 2010

FOR THE 18Z TAFS...GENERAL VFR CONDITIONS EXPECTED THIS AFTERNOON AT
BOTH TERMINALS. THUNDERSTORMS ARE AGAIN A POSSIBILITY AT BOTH TERMINALS
LATE IN THE AFTERNOON AND EARLY EVENING...DURING WHICH TIME CIGS AND
VIS MAY BRIEFLY BE REDUCED TO MVFR LEVELS. OVERNIGHT AND EARLY MORNING
POINT SOUNDINGS INDICATE POTENTIAL FOR REDUCED VSBYS/LOW STRATUS. THE
AREA SHOULD COME UNDER VERY WEAK DESCENT BY AROUND 12Z AND WIND DIRECTION
IS NOT OPTIMAL FOR FOG DEVELOPMENT...SO WILL MENTION LOW SCT DECK AT
THIS TIME AND LET SUBSEQUENT SHIFT REEVALUATE.

50
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 14, 11:36 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT WED APR 14 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1036 AM MDT WED APR 14 2010 /1136 AM CDT WED APR 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS PARTS OF NORTHWEST KANSAS THIS AFTERNOON. DUE TO LIMITED
INSTABILITY...THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW.
THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING BRIEF WIND GUSTS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON
AND EVENING WITH CONTINUED CHANCES FOR THUNDERSTORMS OVER THE
WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 14, 3:40 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT WED APR 14 2010

KSZ028-142115-
LOGAN-
340 PM CDT WED APR 14 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF RUSSELL SPRINGS...AND MOVING
NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

JRM
Special weather statement, Apr 14, 3:45 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT WED APR 14 2010

KSZ004-142115-
NORTON-
345 PM CDT WED APR 14 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENSMORE...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Special weather statement, Apr 14, 3:50 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT WED APR 14 2010

KSZ016-142115-
GRAHAM-
350 PM CDT WED APR 14 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORLAND...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:14 PM CDTSevere Thunderstorm WarningGLDCheyenne19 min
Apr 13, 9:34 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace21 min
Apr 14, 4:03 PM CDTSevere Thunderstorm WarningGLDNorton57 min
Apr 13, 7:45 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson60 min
Apr 13, 7:46 PM CDTSevere Thunderstorm WarningGLDCheyenne59 min
Apr 13, 7:58 PM CDTTornado WarningGLDKit Carson32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.